CSN Login
Members Online: 1

You are here

Immediate neuropathy

hypersensitive58
Posts: 2
Joined: Jul 2019

Hi all.  I'm new and desparately looking for info on how others have handled their neuropathy.  Background info:  colonoscopy in January because stool sample showed blood.  Dr. who did colonoscopy said there was a tumor but the pathology came back showing nothing.  Dr. wanted a new colonoscopy done right away to get more samples for pathology.  It took 7 weeks before they could get me in again.  Came back positive for moderately differentiated adinocarcenoma.  It took until mid April before I had resection surgery.  It took until the end of May before I was referred to an oncologist.  Stage 3A with 2 lymph nodes involved.  Surgery was considered a success and I was in remission.  But, adjuvant therapy was suggested. I would have declined but I felt they had done such a poor job with the colonoscopies and had no doubt let loose any number of cancer cells from poking at me and taking so long to do anything about it.  I am doing the FOLFOX treatment.  In my many, many, many discussions with the surgeon, oncologist, oncology teaching nurse and the hospital sociial worker I expressed my concern about side effects and being able to take care of myself.  I reminded them over and over that I am a single 58 year old woman and have no one to help me. They did not seem to think was a problem.  I was warned about all the side effects and that at about my 6th to 8th treatment I would start having neuropathy.  Wrong.  It started with the first treatment.  I was reminded to stay away from cold and it would be fine. I ended up in the emergency room with crazy chest pain and spasms after my 48 hour infusion. Oncology office said it had nothing to do with the infusion.  After 2nd infusion things got pretty bad.  Chest pain again and neuropathy barely tolerable.  Before my 3rd infusion I discussed this with my doctor and the only change he made was to give me a double dose of benadryl.  Neuropathy off the charts.  Could barely walk.  Told the nurses and was once agin told to manage the cold.  A friend brought me home but I was totally unable to manage on my own so my daughter picked me up and took me to stay with her family for a while. The pain in my chest was diagnosed as costochondritis by my chiropractor.  Said it is absolutely from the chemo.  Super painful and hard to breath and catch your breath.  I told doctor and his response was "yea, that sometimes happens.  I could go on and on.  I am seriously contemplating stopping treatment as I feel a decent quality of life (even if shortened) is much better than living with these side effects. And I have every single side effect I was told about plus more!  Its only my 3rd treatment - there is no way I can do 9 more.  Has anyone else experienced such extreme side effects so early in the treatment?  If so, how did you and your oncologist handle it?  Thanks for any feedback.  I am so frustrated and confused.  

Trubrit's picture
Trubrit
Posts: 4832
Joined: Jan 2013

and at least get a second opinion, if not kicking your Oncologist to the curb right away. 

You are right to want chemo, just to make sure everything is taken care of, but you can't have it at the risk of permanent neuropathy, and with your symptoms, it seems that is likely what you would end up with. Other than it being completly debilitating, of course. 

I am so sorry that you have been treated in such a harsh way.  It is your body, and you know when it cannot take any more. 

Welcome to the forum. 

Tru

SandiaBuddy's picture
SandiaBuddy
Posts: 880
Joined: Apr 2017

Yes, I had immediate nueropathy from the oxaliplatin and discountiued it.  For a start, you could negotiate the dosage with your oncologist.  When you tell them you are ready to quit, they get a lot more agreeable.  Mojogirl made an insightful post about DPD that did not get the attention it deserved.  You might want to follow up on that issue.  Similar to you, I was 58 when diagnosed 3b.  After a bad reaction to oxaliplatin, I did capecitabine (at about a half dose) as a mono-therapy, but in retrospect, I wish I had not done it.  From my perspective it is important to understand how much of an advantage you gain from the chemo, and the tradeoff you make in quality of life.  When I tried oxi, I created a formula that I would rather have one good day off chemo than ten days on it.  That pretty much made my mind up for me.  Best of luck with these difficult issues.

myAZmountain
Posts: 260
Joined: Apr 2018

Why continue if you are having the side effects that warrant discontinuation of the FOLFOX? I am Stage 4C and my scans showed most improvement after 3 cycles which you have done--neuropathy sucks and is permanent.  Toxic dosed of chemo are they really necessary?

abita's picture
abita
Posts: 610
Joined: Dec 2017

Is there a reason they are not switching you to Folfiri? Or some other treatment? Sadly, I stopped folfox due to allergic reaction. In retrospect, wish I had stayed on it as the Folfiri didn't work for me and got recurrence. 

Annabelle41415's picture
Annabelle41415
Posts: 6186
Joined: Feb 2009

Don't let this doctor tell you that "sometimes this happens" and leave it at that.  Get another opinion ASAP.  It sounds like you might not tolerate this drug so you should definitely get more advice.  I'm sorry that you are going through this so fast.  My symptoms stayed permanently at the 4th infusion and my doctor never let up on my dose and now I've got permanent neuropathy.  You are you're own best advocate so make sure you listen to you.  Wishing you luck.

Kim

hypersensitive58
Posts: 2
Joined: Jul 2019

Thank you all  for your insight and opinions.  They have all been incredibly helpful in helping me make a decision about discontinuing treatment.  Before my 3rd treatment my oncologist did mention that I could not switch to capecitabine as he thought it also would be too harsh.  I will look into DPD as it sounds like an interesting and helpful piece of info.  

My biggest concern is recurrence since they were pretty incompetent with handling my case.  Unforrtunately the medical group I belong to is huge and all inclusive.  I can get a second opinion or change doctors but they will be from the same group so I feel like that is not an option as they all stick together.

Again, I really appreciate all of you sharing.  I am scheduled for my 4th tretament on the 16th.  Will keep you posted on what the doctors are recommending.  Have a great day!

SandiaBuddy's picture
SandiaBuddy
Posts: 880
Joined: Apr 2017

Capecitabine too harsh?  Like your experience with Folfox has been gentle?

I switched oncologists early-on in the process and got one who would listen, as opposed to my first oncologist who seemed to have a one-track mind (chemo, chemo and more chemo).

I try not to make suggestions, but if I were in your shoes, I would sure like to get a second opinion.

Best of luck!

nuc
Posts: 42
Joined: Jun 2019

I also don't understand your Onc. saying that you shouldn't switch b/c Capecitabine is to harsh. 

Folfox is 5FU (simply put, intravenous Capecitabine), Leucovorin and Oxaliplatin.  How could taking Capecitabline by itself, 1/2 of the Folfox combination therapy, be too harsh?

Doesn't make sense to me.

Gotta love these docs.

 

Adam

Subscribe to Comments for "Immediate neuropathy"